Hail, Harding
- When
- June 5, 3:57 PM MST
- Where
- Harding County, 1 mi N of Ladner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.844, -103.730
A thunderstorm briefly became severe over parts of northern Harding County, producing quarter sized hail near Ladner.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over parts of northern Harding County, producing quarter sized hail near Ladner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 1:09 PM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 209 PM MDT Mon Jun 5 2017 .DISCUSSION...(This Evening Through Monday) Issued at 144 PM MDT Mon Jun 5 2017 Latest upper analysis shows a high amplitude SW-NE oriented upper ridge extending from the SRN Rockies, across the nrn plains and then northward across Manitoba to Hudson Bay. An upper trough is currently approaching the forecast area from the west. The SFC low/trough is currently moving from eastern MT/WY into the western Dakotas with a cold front moving into southeastern MT. Very warm temperatures currently exists across the forecast area, generally in the mid 80s to lower 90s. With southeasterly winds, most observations are showing dewpoints in the lower 50s, however dewpoints adjacent to the western/downslope side of the Black Hills are only in the mid 30 to mid 40s. Latest meso analysis shows MUCAPE ranging from 500-1500J/KG with most areas remaining capped at this time. The exception is over the nrn Black Hills were an isolated thunderstorm had already developed earlier this afternoon but couldn't sustain convection after moving northeastward off the Black Hills. Shear will become most favorable for possible supercells during the late afternoon and early evening. As the cold front moves into the forecast area. This will increasing chances for TSRA during the late aftn/eve. Gusty winds look to be the main threat from any thunderstorms, but can't rule out some large hail as well. The showers and thunderstorms will continue to spread eastward over western South Dakota tonight. The cold front will continue to slowly move eastward, across south central SD on Tuesday. The trailing shortwave will keep chances for showers and storms across western and central SD on Tuesday, before exiting the eastern parts of the forecast area Tuesday night. Highs will be cooler on Tuesday behind the front, with readings in the 70s and lower 80s. There will be slight chances for showers and thunderstorms over parts of northeastern Wyoming, the Black Hills and far southwestern SD on Wednesday, with a better chance over northeastern Wyoming and western South Dakota on Thursday during the afternoon and evening hours. The upper ridge will then build back over the area late in the week, with drier weather and much warmer than average temperatures. Slightly cooler air will arrive behind a cold front on Sunday. .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1045 AM MDT Mon Jun 5 2017 Scattered thunderstorms will develop over northeastern Wyoming and far western South Dakota this afternoon, with showers and thunderstorms spreading eastward across the rest of western South Dakota overnight. Strong wind gusts and large hail are possible this afternoon and evening. The showers and thunderstorms will continue over parts of southwestern and central South Dakota through Tuesday morning. LCL MVFR conditions are expected near any showers or thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 417 AM MDT Mon Jun 5 2017 SDZ046-047-049-061300- Mellette-Todd-Tripp- 517 AM CDT Mon Jun 5 2017 This Hazardous weather outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop late this afternoon and tonight. A few storms may contain small hail and gusts winds, but widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Thursday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 417 AM MDT Mon Jun 5 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop later this afternoon and persist into tonight. Isolated severe thunderstorms are possible late this afternoon and early this evening. The main threats will be damaging wind gusts and quarter size hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Wednesday through Friday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 223 PM MDT MON JUN 5 2017 SDZ024-025-028-072-052115- Northern Black Hills SD-Central Black Hills SD- Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD- 223 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 315 PM MDT... At 222 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Roubaix Lake to Pactola Reservoir. Movement was northeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Sturgis, Summerset, Nemo, Piedmont, Silver City, Tilford, Brownsville, Galena, Mystic, Pactola Reservoir, Dalton Lake, Apple Springs and Roubaix Lake. This Includes Interstate 90 in South Dakota between Mile Markers 28 and 32, and between Mile Markers 40 and 49. LAT...LON 4445 10355 4418 10333 4399 10356 4425 10386 TIME...MOT...LOC 2022Z 223DEG 13KT 4421 10374 4405 10353 Hintz
Special Weather Statement National Weather Service Rapid City SD 350 PM MDT MON JUN 5 2017 WYZ056-057-052230- Wyoming Black Hills WY-Western Crook WY- 350 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK COUNTY UNTIL 430 PM MDT... At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near Alva, or 23 miles north of Sundance. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alva and Bear Lodge Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4491 10437 4460 10426 4461 10452 4481 10459 TIME...MOT...LOC 2150Z 080DEG 1KT 4475 10444 Hintz
Special Weather Statement National Weather Service Rapid City SD 355 PM MDT MON JUN 5 2017 SDZ028-052245- Central Black Hills SD- 355 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY UNTIL 445 PM MDT... At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near Mystic, or near Hill City. This storm was nearly stationary. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Pactola Reservoir and Sheridan Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4408 10352 4395 10348 4393 10362 4404 10367 TIME...MOT...LOC 2154Z 293DEG 3KT 4401 10359 Hintz
Special Weather Statement
National Weather Service Rapid City SD
424 PM MDT MON JUN 5 2017
SDZ001-052300-
Harding SD-
424 PM MDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING COUNTY
UNTIL 500 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ladner, or 21 miles north of Buffalo, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ladner, North Cave Hills and Table Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4588 10334 4575 10372 4590 10387 4595 10379
4595 10341
TIME...MOT...LOC 2223Z 235DEG 10KT 4587 10371
CarstensPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 ENE HILL CITY 43.95N 103.52W
06/05/2017 M0.75 INCH PENNINGTON SD PUBLIC
0442 PM HAIL HILL CITY 43.93N 103.58W
06/05/2017 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 2 NNW HILL CITY 43.96N 103.59W
06/05/2017 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
CORRECTED LOCATION
AFOSCATOThe Rapid City radar (KUDX), 204 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691772.